Get your Health question answered in 3 easy steps

187 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for tardive dysphoria?

Answered by
Owl Image
Dr. Vishal Garala

Psychiatrist

Practicing since :2009

Answered : 1714 Questions

Question
I am interested in getting information regarding tardive dysphoria

I forgot to mention, not only am I interested in what is referred to as tardive dysphoria, but, if one has the condition, what if any treatments are available? In other words, can tardive dysphoria be reversed, and if so, what are the most current, and less toxic, less invasive and/or alternative treatments, if any (along with any of the possible treatments that are generally recognized by regular medicine, along with possible alternative treatments). I realize that this is generally, a "newly recognized" condition, but any assistance would be greatly appreciated. In other words, I'm interested in the condition itself, any and all available information, and any treatments that are available to reverse tardive dysphoria.
Thu, 14 Aug 2014 in Brain and Spine
 
 
Answered by Dr. Vishal Garala 20 minutes later
Brief Answer:
Tardive dysphoria is drug induce depression

Detailed Answer:
Dear

Tardive dysphoria is a condition in which treatment-resistant and chronic depression appear after long term user of antidepressant. It probably occurs as drug lose their effect gradually with time or due to resistance. Some studies prove that long term use of this drugs produce same symptoms as like depression called pro depressant. This prodepressant effect of antidepressant drugs is referred to as tardive dysphoria.

Treatment is generally started by discontinuing antidepressant drugs or by reduction in doses. This will improve symptoms profile. It has to be done with close observation and regular follow up to watch symptoms progression.

Without complete details, I am unable to personalise this answer further. If you wish to know more, feel free to ask with more details.

Thank you
take care
Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for tardive dysphoria? 18 hours later
Hello,

Thanks for your reply. I did not make myself totally clear, "texting" back and forth in this manner, leaves a lot to be desired. I still have questions concerning "tardive dysphoria," as I'm already aware of the information you gave in your intial response (although, I have never heard the term "pro-depressant"). I will try to give more details, in the hope that you can give more information about a possible path forward for me. I was MIS-diagnosed several years ago, and placed on several anti-depressants (tri-cyclic and SSRI's over a period of 12 years, I began having "depressive" symptoms almost immediately, but the symptoms became particularly worse at the 6 year period, but neither I, nor the doctors were aware that the medications were actually making me ill, as they just kept changing the medications, adding to them, and/or increasing the dosage), and although, I did not know at the time, the anti-depressants were actually making me exhibit symptoms of clinical depression, in other words, the medications were causing me to be ill. I am under the understanding that "tardive dysphoria" is actually a relatively new hypothesis, or "newer diagnosis?" Is that correct? Is "tardive dysphoria" in the DSM as a diagnosis? After I stopped taking the medications (8 years ago), I have continued to have difficulties that are the same as "tardive dysphoria." I would like to know if there are other treatments, other than discontinuing the medications, again, I did that 8 years ago, under my doctor's supervision, and with his agreement. So, what other information is available about this condition, and possible treatments that would reverse the symptoms of "tardive dysphoria?" (which I whole heartedly am CERTAIN were caused by anti-depressant medications) I cannot find any information on the internet about "tardive dysphoria," and I also contacted XXXXXXX quite a few months ago, in an effort to get information, and they were of NO help, and had no real information. In fact, the people I spoke with at XXXXXXX were not even familiar with the term "tardive dysphoria," they had never even heard of it. Please send whatever information you can about what I've addressed in this reply to you.

Thank you
 
 
Answered by Dr. Vishal Garala 1 hour later
Brief Answer:
Tardive dysphoria is not new diagnosis; but is not included as diagnosis.

Detailed Answer:
Good to see you again

I am not surprised that XXXXXXX people are not aware about tardive dysphoria. It infact is a new hypothesis and we have no sufficient scientific base on this topic. There are many research article on tardive dysphoria but none of them has firm base. Therefore till date tardive dysphoria is not in DSM (DSM 5 launched last year and they did not mention any materials related to tardive dysphoria).
There are limited source of information because still most of the psychiatrist do not believe in this;
but may be it will change in the upcoming years.

It is also difficult to differentiate between tardive dysphoria and original depression. Only your psychiatrist who is being regularly treating you will be able to arrive at this conclusion clinically.

Pro depressant as the name goes is an agent that induces depression. Some experts believe long term depression causes chemical and biological changes which leads to tardive dysphoria. But as I said earlier there are no enough scientific base to prove this claim.

As far as treatment is concerned beside stopping current treatment, your doctor can try a rechallenge with drugs that have not been used yet. Other modality of treatment like Electro convulsive therapy is very useful in resistant cases. Now a days other modality of treatment is also beneficial like trans magnatic stimulation and vagus nerve stimulation etc. You can discuss about these options with your doctor.

Hope you will get better soon.

Take care

Thank you
Above answer was peer-reviewed by
 
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

Recent questions on Alternative treatments

doctor1 MD

I just had a tooth pulled today and my dentist prescribed taking Azithromycin 250mg. He also removed the crown next to it. My family only believes in alternative treatments . The reason I had the tooth pulled was because I had an infection in the...

doctor1 MD

i m 66 and have ed. whats the best advice for me

doctor1 MD

Hi, Last 7 months I diagnosed with macroedimoma 5cm, the prolatine was 84000, I treated with dostinex 0.5 twice a week, the tumor shrinking to 0.8cm and proctaline dropped to 496 in the first 6 months of treatment. Last a few days I checked the...

doctor1 MD

since 2 mnths i m having accute hair loss .have gone thru tests which r all normal.i would like to know why my hair is falling? my age is 35/f, weight-64, height-5 2

doctor1 MD

hi doctor, I was suggested my one of the doctors to go for homeopathic treatment for my hair loss . Hence plz suggest a good clinic in chennai my name : surya prabha my age : 22 female